• August 2, 2017 /  Myeloma

    Well it’s been a real struggle. Apart from the transplants this may have been one of the toughest regimes I’ve been on. But it is working and so it gives me the oomph to get through it.

    My results have been as follows. I started on about kappa 2,500. After round one the levels went down to 147!! However I had a blip on my ECG and cycle two was just Velcade and Dex, while I had lots of ECGs, an Echocardiogram and a 24 heart tracker. The problem didn’t reoccur, but they did discover that I had mild aortic insufficiency, which means a faulty valve. I’m hoping to see a cardiologist about that. It may not be a result of the myeloma, as it can be caused by a whole variety of things.

    However the second reading still showed a reduction to 103, either due to the Velcade or maybe the Pano was still working. Before I started round 2 my consultant reduced my Pano by 5mg and halved my Dex to 40 (10 x 4) a week.

    After this my levels went down to 70 and then after cycle 4 to 37. Normal levels are 0 to 19 so we are doing well. My kappa/lambda ratios are also going down, but they have almost never been normal, so I’m not expecting them to normalise yet.

    The side effects have been severe. The worst has been the effect on walking. I can’t even walk round the little lake at the bottom of our hill now, my legs are shaky and my feet and legs are puffy. We have used a wheelchair a couple of times on outings. We’re not sure exactly which drug is causing it, as Dex does weaken the muscles, but I have never experienced it that badly. It is likely that the Velcade is mostly to blame, so that dose has been reduced for round 5.

    The other issues are fatigue, digestive issues, especially very bad indigestion, enormous bloating and loose bowels, which I have been controlling relatively well with medication. I retain a lot of fluid and my weight has really gone up, although Dex also wants me to eat more. Sometimes I feel like a Michelin man with bright pink cheeks from the Dex.

    I don’t really feel much better on weeks off, as I get the usual Dex withdrawal, but we are going to try to do more, as this is also very tough for my husband Bob, as life with an chronic invalid is very boring and it’s good for me to make an effort. I have been trying to see friends and have the odd lunch out.

    I know others on Pano have also struggled, so good luck with it all and please do get in touch if you want to share experiences.

     

     

    Tags: , , , , , ,

  • February 3, 2017 /  Myeloma

    I didn’t realise how long it has been since I last wrote. Christmas was quiet but very good.

    My levels continues to rise. I did more Revlimid and my consultant added in the dreaded Dex at 40mg. But to no avail. We have decided that I should go on Pomalidomide. It’s the next iteration from Revlimid and you have it in the same way – pills for three weeks and a week off. Dex every week on the first day of my cycle. That’s why I’m up at 3.40 am writing this! I’m on my second week of Pom now, and haven’t noticed much difference. More fatigue perhaps and I’ve had to up my Questran to stop the runs returning. But I’ve also been put back on Zometa IV once a month for my bones and that requires Adcal/D3 – 4 more tablets a day, away from other meds. And also I’m having allpurinol (for uric acid) – it’s common to have at least a month’s worth. So these drugs may be partly the cause for the bad tummy and bowels. I’ve certainly had very bad acid reflux. My list of medicines is now truly impressive!

    Apart from the usual aches and pains I have had periods of bad cramps in hands and feet, which are quite unnerving – my thumb can suddenly lock for example. But I haven’t had them as badly more recently so I’m hoping it’s a temporary thing. Very well known side effect of Revlimid.

    So just a question of waiting for the next blood results which will be in a few weeks time. Hoping at the very least things may have stabilised, but one round won’t be enough to tell.

    I was hospitalised for one night as I complained of being a bit breathless. They didn’t hang around – Revlimid can cause blood clots. In and out of x-ray, CT scan, oxygen tests etc. Nothing. But I have discovered I am anaemic again, so hopefully they might do something about that. I had to go on Clexane injections (blood thinner) and what with that and my immunoglob injections 3 times a week, my stomach was very bruised. I tried it in my thighs and buttocks, but the size of the bruises was huge – still got them though I’ve been off Clexane for a couple of weeks.

    Went to Leicester to see my immunologist – saw a new member of staff who was lovely and very thorough. She gave me a ring when some blood tests came through and was very supportive. My Ig levels are normal, if a bit low end.

    So that’s about all. My brother had a successful bowel cancer op – 25 cms out, glued back together, all by keyhole, no stoma bag, no spread as far as they can see. He’s still in a bit of discomfort not surprisingly, especially as I guess his bowels have all been shuffled around a bit inside but he is recovering well.

    Oh yes, and I’ve done a genetic survey for bowel cancer – meant filling in lots of family details, which took ages to do. That goes off the Oxford and then I’ll get a talk to the geneticist at my local hospital. My GP suggested all that – he’s very good. Might help with understanding the probabilities of my kids getting it – they could then get tests when they were older.

     

    Tags: , , , , , ,